Couldn't find what you looking for?

TRY OUR SEARCH!

Drawing blood is a routine medical examination that we must order in order to get a good snapshot of how a patient currently feels. In the blood, it is possible to get a good idea of the baseline status of a patient and what interventions may be necessary in order to help the patient find relief from their symptoms. When a patient gets their blood drawn, it can be a somewhat unpleasant experience for the patents as being stabbed with needles is not enjoyable for anyone and depending on the skills of the person trying to draw blood, it may take several attempts to find the proper veins to collect blood. Nevertheless, this is a relatively noninvasive procedure that is essential and most patients will experience little to no harm after the intervention. 

In a few special cases, however, it is possible for patients to notice some type of rash appear on the surface of their skin immediately after or even gradually after having their blood drawn. Why this happens and what the underlying etiologies are will be the focus of this discussion here. 

One of the most obvious reasons that a patient may have some type of reaction after having their blood drawn comes from a simple latex allergy. It is something that is relatively rare but some patients are more predisposed than others at having this reaction. Studies show that the more contact someone has with latex, the more likely they may have some sensitivity. Healthcare workers have the highest incidence rates of latex allergies and the thought behind why this happens is because these people are around rubber gloves the most. 

  • Prevalence rates are believed to be as high as 9.7 percent of all healthcare workers
  • Patients who frequently have their blood tested come in contact with rubber gloves and rubber straps to make drawing blood easier and prevalence rates in this population would be around 7.2 percent. For comparison, the average prevalence in the general population is only 4.1 percent showing that these groups seem to have a more robust reaction to latex after multiple exposures. [1]

Treatment options are quite straightforward in this case and most patients suffering from any allergic reaction will be given topical steroid creams to suppress the immune system causing the inflammation. 

Another less likely cause of rashes after a blood draw would be from another allergen causing the redness. Patients suffering from dust allergies may inadvertently come in contact with dust when the needle is removed from its protective housing and dust particles adhere to the needle as a healthcare worker is preparing to insert the needle. This is something almost impossible to prevent against, but efforts should be made to do this procedure as quickly as possible to prevent this from happening. Patients should be tested to make sure they are not suffering from a dust allergy. Because this is something very hard for patients to avoid, patients will benefit from sensitization therapy where doctors gradually expose them to dust for them to build up a tolerance. [2]

Still have something to ask?

Get help from other members!

Post Your Question On The Forums